Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 159, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 18, 2000, 4:57 PM CST for Catahoula Parish, Tensas Parish, Louisiana. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 18, 2000, 4:57 PM CST (22:57 UTC)
- Expired
- Mar 18, 2000, 5:45 PM CST
- In force
- 48 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties
Counties Catahoula Parish, LA, Tensas Parish, LA
The radar
The Ft Polk radar (KPOE), 151 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 5:40 PM CST | Hail 0.75 | Newellton, LA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 3:15 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 182258 SVRJAN LAC025-107-182345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 457 PM CST SAT MAR 18 2000 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TENSAS PARISH IN NORTHEAST LOUISIANA CATAHOULA PARISH IN NORTHEAST LOUISIANA * UNTIL 545 PM CST * AT 457 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF WATERPROOF...OR ABOUT 12 MILES NORTHEAST OF FERRIDAY...MOVING NORTHEAST AT 20 MPH. ANOTHER SEVERE THUNDERSTORM WAS NEAR SICILY ISLAND...ALSO MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL BE... NEAR WATERPROOF AT 505 PM CST NEAR ST. JOSEPH AT 535 PM CST THIS STORM WILL MAINLY AFFECT SMALLER COMMUNITIES AND RURAL AREAS. HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHIELE THE STORM PASSES. 65
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 2:20 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Mar 18, 2:20 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 220 PM CST SAT MAR 18 2000 SHOWERS/TSTORMS NORTH OF SURFACE TROUGH OVER SOUTHEASTERN MISSISSIPPI SHOWING SIGNS OF WEAKENING AS THEY MOVE INTO DRIER/MORE STABLE AIRMASS TO THE NORTHEAST ALONG WITH THUNDERSTORMS IN LOUISIANA ROBBING SOME OF THE MOISTURE INFLOW. ELSEWHERE...DYNAMIC SYSTEM MOVING OUT OF THE ROCKIES WITH SURFACE COLD FRONT SLIDING SOUTHEAST THROUGH CENTRAL OK/TX WHERE SCATTERED THUNDERSTORMS ARE ALREADY BREAKING OUT. MODELS SHOW LITTLE DIFFERENCES IN OVERALL EVOLUTION OF SYSTEM...BUT DO HAVE DIFFERENCES IN MOISTURE AND QPF MOSTLY LIKELY DUE TO ONGOING CONVECTION ACROSS THE NW GULF ASSOCIATED WITH 500 MB SHORTWAVE MOVING OFF THE SOUTH TEXAS COAST. ETA...SPLITS THE AREAS OF CONVECTION (ALONG COAST AND ALONG IMPENDING COLD FRONT) TONIGHT WHILE THE AVN DIMINISHES COASTAL CONVECTION AFTER 00Z WITH BROADSCALE ASCENT/POTENT SQUALL LINE MOVING ACROSS THE REGION TONIGHT AND INTO SUNDAY. AVN/CANADIAN MODELS SEEM TO HAVE BEST HANDLE ON CURRENT CONVECTION ACROSS THE SOUTH AND TIMING OF COLD FRONT/INITIAL 500 MB SHORTWAVE LATE TONIGHT AND WILL LEAN TOWARDS THESE TWO MODELS. BELIEVE CONVECTION TO SOUTH WILL DIMINISH SOME AFTER SUNDOWN/HEATING LOSS TO ALLOW RAPID NORTH TRANSPORT OF LOW LEVEL MOISTURE OVERNIGHT. STRONG UPPER DIVERGENCE NOTED WITH DIFFLUENT JET STRUCTURE ALOFT. SHOWERS AND THUNDERSTORMS TO BECOME WIDESPREAD AHEAD OF FRONT. FEEL THE THREAT FOR HEAVY RAINFALL OVERNIGHT INTO SUNDAY WILL EXIST WITH PRECIPITABLE WATERS PUSHING 1.5-1.7 INCHES WITH BEST BET OVER THE SOUTH/CENTRAL ZONES. LOCAL STREAM FLOODING A GOOD POSSIBILITY WITH RELATIVELY DRY SOILS IN PLACE WITH SOME RUN-OFF EXPECTED. HOLDING OFF ON ANY FLASH FLOOD WATCH THOUGHT FOR NOW WITH CONVECTION ON COAST STILL KEEPING MY CONFIDENCE SUBDUED. THANKS BHM AND ALL OTHER OFFICES FOR COORDINATION ON THIS POTENTIAL. A FEW SEVERE STORMS CAN/T BE RULED OUT EITHER AS WEB BULB ZEROES WILL BE BELOW 10 KFT ALONG WITH MODERATE SPEED/DIRECTIONAL SHEAR AND INSTABILITIES STILL AROUND 1000 J/KG. THROW IN MID LEVEL LAPSE RATES OF 6.5-7 DEG C/KM AND IT SPELLS A STORMY NIGHT ACROSS THE FORECAST AREA. HOLDING TO HIGH POPS FROM THIS MORNING/S PACKAGE. COLD FRONT WILL BE MOVING OVER EASTERN PORTIONS OF THE FORECAST SUNDAY AND WILL CONTINUE HIGHEST POPS IN THOSE AREAS WHERE LIFT/MOISTURE FOCUSES ALONG COLD FRONT ALONG WITH ISENTROPIC LIFT REMAINING MAXIMIZED. SYSTEM SHEARS NE SUNDAY NIGHT AND MONDAY INTO THE OHIO VALLEY WITH TRAILING COLD FRONT MOVING INTO AL/GA. RESULT WILL BE A CLEARING/DRYING TREND FOR THE EARLY WORK WEEK. VERY LITTLE LOW LEVEL CAA EXPECTED BEHIND THE COLD FRONT...THUS EXPECT TEMPERATURES TO ACTUALLY MODIFY DUE TO MUCH MORE INSOLATION AND RISING HEIGHTS ALOFT AS SHORTWAVE RIDGE MOVES ACROSS THE LOWER MISSISSIPPI VALLEY. FWC/FAN IN PRETTY GOOD AGREEMENT ON HIGHS/LOWS AND WILL HOLD CLOSE. QPF DISCUSSION: WILL GO ALONG WITH NCEP'S THINKING THAT AVN MODEL HAS THE BEST HANDLE ON THE WEATHER SITUATION FOR TONIGHT. THE AVN MODEL INDICATES STRONG UPPER LEVEL DIVERGENCE IN PLACE TONIGHT AS SURFACE LOW TRACKS ALONG MISSISSIPPI'S WESTERN BORDER. THIS SCENARIO IS LIKELY TO CAUSE A WIDESPREAD RAIN EVENT ACROSS THE FORECAST AREA FOR TONIGHT. WILL NOT GO QUITE AS HIGH AS AVN NUMBERS...BUT AFTER COORDINATION WITH ALL NEIGHBORING NWS OFFICES...WILL GO WITH 24 HOUR QPF NUMBERS OF UP TO 2.5 INCHES IN SOUTHEASTERN SECTIONS AND AROUND 1.5 INCHES IN NORTHERN SECTIONS. ISOLATED AREAS COULD GET MUCH MORE THAN THESE AMOUNTS DUE TO TRAINING OF PRECIPITATION. .EXTENDED...UPPER RIDGE TO HOLD FIRM OVER THE LOWER MISSISSIPPI VALLEY THROUGH MID WEEK ALONG WITH SURFACE HIGH PRESSURE FOR PLEASANT/DRY WEATHER ACROSS THE FORECAST AREA. TEMPS CLOSE TO SEASONAL NORMS WITH MEDIUM RANGE MODELS IN DECENT AGREEMENT. JAN 62/66/44/62 8+30 MEI 59/65/46/63 7+40 .JAN... MS...NONE. AR...NONE. LA...NONE. 05/15
In the hours before
Special weather statement, Mar 18, 11:20 AM CST, 5 hours 37 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 190400- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1120 AM CST SAT MAR 18 2000 A WARM FRONT IS DEVELOPING ALONG THE GULF COAST AS LOW PRESSURE DEVELOPS OVER THE WESTERN GULF. A STRONG UPPER LEVEL SYSTEM OVER THE SOUTHERN PLAINS WILL MOVE EASTWARD AND COMBINE WITH THE WARM FRONT TO BRING INCREASING THUNDERSTORM COVERAGE OVER THE AREA THROUGH TONIGHT. FOR THIS AFTERNOON...THE BEST INSTABILITY AND MOISTURE WILL COMBINE OVER SOUTHEAST PORTIONS OF THE AREA ALONG AND NORTH OF THE SURFACE WARM FRONT. IN THIS AREA...THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ELSEWHERE...BUT INSTABILITY AND MOISTURE WILL BE TOO LIMITED FOR ORGANIZED SEVERE THUNDERSTORM ACTIVITY. FOR TONIGHT...A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST OVER THE ENTIRE AREA...ESPECIALLY LATE TONIGHT...AS THE UPPER LEVEL SYSTEM APPROACHES FROM THE WEST RESULTING IN FAVORABLE WIND SHEAR AND BETTER INSTABILITY. AS OF NOW...THE DEVELOPING SCENARIO IS COMPLEX AND TIMING OF SEVERE WEATHER IS STILL QUESTIONABLE. PERSONS OVER THE ENTIRE AREA SHOULD STAYED TUNED TO LATER FORECASTS AND STATEMENTS TO KEEP ABREAST OF THE DEVELOPING SITUATION. ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND HAM RADIO OPERATORS MAY BE NECESSARY THROUGH TONIGHT. FOR MORE INFORMATION...PLEASE VISIT OUR INTERNET WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/JAN
Special weather statement, Mar 18, 3:30 PM CST, 1 hour 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 190400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 330 PM CST SAT MAR 18 2000 ...EXCESSIVE RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE TONIGHT AND SUNDAY... SEVERAL INGREDIENTS ARE COMING TOGETHER OVER THE LOWER MISSISSIPPI VALLEY REGION TO BRING THE POTENTIAL FOR VERY HEAVY RAINFALL AND SEVERE THUNDERSTORMS. MOISTURE IS RAPIDLY INCREASING AHEAD OF A STRONG UPPER LEVEL SYSTEM OVER THE SOUTHERN PLAINS. AS SURFACE LOW PRESSURE CONTINUES TO DEVELOP...THUNDERSTORM COVERAGE WILL RAPIDLY INCREASE ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MISSISSIPPI OVERNIGHT. THE COMBINATION OF VERY FAVORABLE UPPER WINDS...COPIOUS AMOUNTS OF MOISTURE...AND STRONG LIFT FROM THE LOW PRESSURE SYSTEM WILL LIKELY PRODUCE VERY HEAVY RAINFALL ACROSS THE ENTIRE AREA TONIGHT. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE LIKELY OVERNIGHT WITH A FEW PLACES RECEIVING IN EXCESS OF TWO INCHES. IN ADDITION...INSTABILITY...FAVORABLE WIND SHEAR...AND STRONG LIFT WILL LEND TO THE DEVELOPMENT OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREAT. FOR SUNDAY...AS THE STORM SYSTEM PUSHES EASTWARD...THE HEAVY RAIN AND SEVERE THUNDERSTORM THREAT SHOULD SHIFT EAST...MAINLY AFFECTING AREAS EAST OF INTERSTATE 55. QUESTIONS STILL REMAIN CONCERNING THE TIMING AND DEVELOPMENT OF THIS SYSTEM AND THE EXACT AREA OF HEAVIEST RAINFALL. ALL PERSONS SHOULD STAYED TO TUNED FOR LATER FORECASTS AND STATEMENTS CONCERNING THIS DEVELOPING WEATHER SITUATION VIA NOAA WEATHER RADIO...LOCAL AND CABLE T.V AND YOUR LOCAL RADIO STATIONS.
Special weather statement, Mar 18, 4:34 PM CST, 23 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 190400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 330 PM CST SAT MAR 18 2000 ...EXCESSIVE RAINFALL AND SEVERE WEATHER WILL BE POSSIBLE TONIGHT AND SUNDAY... SEVERAL INGREDIENTS ARE COMING TOGETHER OVER THE LOWER MISSISSIPPI VALLEY REGION TO BRING THE POTENTIAL FOR VERY HEAVY RAINFALL AND SEVERE THUNDERSTORMS. MOISTURE IS RAPIDLY INCREASING AHEAD OF A STRONG UPPER LEVEL SYSTEM OVER THE SOUTHERN PLAINS. AS SURFACE LOW PRESSURE CONTINUES TO DEVELOP...THUNDERSTORM COVERAGE WILL RAPIDLY INCREASE ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MISSISSIPPI OVERNIGHT. THE COMBINATION OF VERY FAVORABLE UPPER WINDS...COPIOUS AMOUNTS OF MOISTURE...AND STRONG LIFT FROM THE LOW PRESSURE SYSTEM WILL LIKELY PRODUCE VERY HEAVY RAINFALL ACROSS THE ENTIRE AREA TONIGHT. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE LIKELY OVERNIGHT WITH A FEW PLACES RECEIVING IN EXCESS OF TWO INCHES. IN ADDITION...INSTABILITY...FAVORABLE WIND SHEAR...AND STRONG LIFT WILL LEND TO THE DEVELOPMENT OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREAT. FOR SUNDAY...AS THE STORM SYSTEM PUSHES EASTWARD...THE HEAVY RAIN AND SEVERE THUNDERSTORM THREAT SHOULD SHIFT EAST...MAINLY AFFECTING AREAS EAST OF INTERSTATE 55. QUESTIONS STILL REMAIN CONCERNING THE TIMING AND DEVELOPMENT OF THIS SYSTEM AND THE EXACT AREA OF HEAVIEST RAINFALL. ALL PERSONS SHOULD STAYED TO TUNED FOR LATER FORECASTS AND STATEMENTS CONCERNING THIS DEVELOPING WEATHER SITUATION VIA NOAA WEATHER RADIO...LOCAL AND CABLE T.V AND YOUR LOCAL RADIO STATIONS.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 5:38 PM CST | Severe Thunderstorm Warning | JAN | Madison | 37 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.